Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 27, NWS Lake Charles, LA

May 16, 2020Newton County, Orange County, Texas; Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 16, 2020, 6:49 AM CDT for Newton County, Orange County, Texas; Calcasieu Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 6:49 AM CDT (11:49 UTC)
Expired
May 16, 2020, 7:15 AM CDT
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Calcasieu Parish, LA, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 57 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

076 
WFUS54 KLCH 161149
TORLCH
LAC019-TXC351-361-161215-
/O.NEW.KLCH.TO.W.0027.200516T1149Z-200516T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
649 AM CDT Sat May 16 2020

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  West central Calcasieu Parish in southwestern Louisiana...
  South central Newton County in southeastern Texas...
  Northeastern Orange County in southeastern Texas...

* Until 715 AM CDT.
    
* At 649 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Mauriceville, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hartburg and Forest Heights around 700 AM CDT.
  Deweyville around 710 AM CDT.
  Starks around 715 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3015 9384 3021 9391 3041 9378 3029 9361
TIME...MOT...LOC 1149Z 218DEG 24KT 3020 9385 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 3:16 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 16, 3:16 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
316 AM CDT Sat May 16 2020

.DISCUSSION...The region is between a ridge that stretches from
the Atlantic, an area of low pressure over the central plains, and
a cold front that stretches from the Ozarks to New England. This
is providing a southeast flow that continues to pump in warm,
humid conditions. Aloft, an upper disturbance is moving across
Texas which is providing support to a QLCS from deep S TX to the
western Houston suburbs.

Locally showers have been developing as lift and moisture
increases.

Early this morning and into today the QLCS will continue toward
SE TX and LA. Convection across the northern sections of the line
and near the Houston metroplex has been weakening since it is
likely running into a more worked over air mass, however the line
is expected to largely hold together, especially the southern
half. ETA for the line into Jefferson, Harding, and Tyler Counties
is around 5 AM, however scattered showers and a few storms will
already be affecting the area. The severe threat looks fairly low,
however it can not be ruled out that strong gusty winds will
accompany the line and perhaps an outside chance that large hail
or an isolated tornado may occur. Heavy rain can also be
expected... SE TX is under a flash flood watch and that area has
been outlined in a slight risk of excessive rainfall. The most at
risk areas are the locations that received high amounts over the
past few days.

The upper disturbance will slowly move east today through Monday.
Showers and storms will remain in the forecast Sunday with a
gradual decrease as upper low passes the region Monday. A cold
front will also work south across the area Sunday into Monday
with a continued north to northwest flow that will stretch
through mid week.

&&

.MARINE...Gusty winds are expected to accompany a line of storms
today and special marine warnings can be expected. Outside of the
storms, the south flow will be around 15 to 20 knots.

Winds will gradually become offshore late Sunday into Monday and
remain north or northwest into mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  68  80  64 /  70  60  80  40
LCH  78  70  84  67 /  80  40  70  40
LFT  79  71  83  69 /  60  60  80  50
BPT  79  70  85  69 /  90  30  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
     259>262.

GM...None.
&&

PUBLIC...05
Hazardous weather outlook, May 16, 5:06 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
506 AM CDT Sat May 16 2020

TXZ180-201-215-216-259>262-171015-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
506 AM CDT Sat May 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are likely today. Heavy rain, frequent lightning, and
gusty winds are the main threat. Since the ground is already
saturated at many locations in southeast Texas there is an increased
risk of flash flooding.

There is also a minimal threat of large hail and and isolated tornado
this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for locally heavy rainfall may linger into Sunday as an
upper level disturbance moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>033-041>045-052>055-073-074-171015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
506 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.

.DAY ONE...Today and tonight.

Gusty winds, frequent lightning, and torrential down pours will be
possible with the storms today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An upper level disturbance is expected to bring high rain chances
with widespread thunderstorm activity into Sunday. Locally heavy
rainfall is the main hazard that may lead to flooding of low lying
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-171015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
506 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Strong gusty winds may accompany storms, especially this morning.
Frequent lightning and large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High chances for showers and thunderstorms will continue into
Sunday. Winds and seas will be locally higher near the storms, along
with occasional cloud to water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 6:29 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
629 AM CDT Sat May 16 2020

LAZ030-041-TXZ180-201-216-259>262-161230-
Calcasieu LA-Beauregard LA-Orange TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
629 AM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...TYLER...SOUTHWESTERN NEWTON...
NORTHEASTERN HARDIN...ORANGE AND JASPER COUNTIES UNTIL 730 AM CDT...

At 629 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Votaw to near Orangefield.
Movement was north at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orange, Lumberton, Vidor, Bridge City, Silsbee, West Orange,
Woodville, Kirbyville, Kountze, Colmesneil, Chester, Deweyville,
Evadale, Rockland, Warren, Town Bluff, Call, Starks, Fred and
Wildwood.

LAT...LON 3102 9465 3106 9456 3105 9449 3103 9447
      3107 9430 3050 9349 2998 9384 2999 9386
      2997 9385 3014 9411 3017 9412 3017 9415
      3049 9462 3049 9454 3099 9466
TIME...MOT...LOC 1129Z 197DEG 28KT 3056 9461 3007 9394

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:29 AM CDTSpecial Weather StatementLCHJasper, Orange, Tyler61 min
May 16, 7:12 AM CDTSevere Thunderstorm WarningLCHNewton20 min
May 15, 8:54 PM CDTRiver Flood WarningLCHCalcasieu62 hr
May 16, 5:04 AM CDTSpecial Marine WarningLCH116 min
May 16, 7:04 AM CDTSpecial Marine WarningLCH116 min

Nearby

Tornado Warnings in Texas, 2020Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.